Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 4, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 29, 2013, 8:43 PM CDT for Stanton County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 29, 2013, 8:43 PM CDT (01:43 UTC)
- Expired
- Mar 29, 2013, 9:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 154 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 29, 8:45 PM CDT | HAIL 1 | 3 N Johnson City, KS | |
| Mar 29, 9:05 PM CDT | HAIL 1 | Johnson City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
539
WUUS53 KDDC 300143
SVRDDC
KSC187-300230-
/O.NEW.KDDC.SV.W.0004.130330T0143Z-130330T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
843 PM CDT FRI MAR 29 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN STANTON COUNTY IN SOUTHWEST KANSAS...
* UNTIL 930 PM CDT
* AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
JOHNSON CITY...AND MOVING SOUTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3740 10153 3740 10187 3767 10188 3768 10163
TIME...MOT...LOC 0142Z 346DEG 17KT 3763 10177
HAIL...1.00IN
WIND...70MPH
$$
JRJ2 follow-up statements
317
WWUS53 KDDC 300153
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
853 PM CDT FRI MAR 29 2013
KSC187-300230-
/O.CON.KDDC.SV.W.0004.000000T0000Z-130330T0230Z/
STANTON KS-
853 PM CDT FRI MAR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STANTON COUNTY UNTIL 930 PM CDT...
AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR JOHNSON
CITY...AND MOVING SOUTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT. QUARTER SIZE HAIL WAS REPORTED 3 MILES
NORTH OF JOHNSON CITY AT 845 PM CDT.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3764 10163 3740 10153 3740 10187 3764 10188
TIME...MOT...LOC 0151Z 346DEG 17KT 3759 10176
HAIL...1.00IN
WIND...70MPH
$$
JRJ389
WWUS53 KDDC 300216
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT FRI MAR 29 2013
KSC187-300230-
/O.CON.KDDC.SV.W.0004.000000T0000Z-130330T0230Z/
STANTON KS-
916 PM CDT FRI MAR 29 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
STANTON COUNTY UNTIL 930 PM CDT...
AT 915 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
JOHNSON CITY...AND MOVING SOUTH AT 20 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES AND CROPS IS EXPECTED. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN STANTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3756 10160 3740 10153 3740 10180 3756 10180
TIME...MOT...LOC 0216Z 346DEG 17KT 3748 10172
HAIL...1.00IN
WIND...70MPH
$$
JRJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 6:00 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Mar 29, 6:00 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 600 PM CDT FRI MAR 29 2013 ...UPDATED FOR THE 00Z TAFS AND ASSOCIATED AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 216 PM CDT FRI MAR 29 2013 THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS TONIGHT. AN UPPER LEVEL SHORTWAVE TROUGH MOVING INTO THE ROCKIES WILL MOVE ACROSS WESTERN KANSAS TONIGHT. FORECAST CAPE VALUES AHEAD OF THE TROUGH ARE AROUND 1000 J/KG. MOIST UPSLOPE FLOW WILL CONTINUE AHEAD OF THE TROUGH WITH A WEAK COLD FRONT OR WIND SHIFT SHIFTING WINDS TO THE WEST AND NORTHWEST AFTER MIDNIGHT TO AROUND DAWN. THUNDERSTORMS, ALONG WITH AREAS OF FOG AND STRATUS LATER ON TONIGHT, WILL BE POSSIBLE MAINLY ALONG AND AHEAD OF THE WIND SHIFT LINE IN THE BEST MOISTURE CONVERGENCE, STARTING IN FAR WESTERN KANSAS EARLY THIS EVENING THEN PROGRESSING ACROSS THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS DURING THE REST OF THE EVENING AND OVERNIGHT. THUNDERSTORMS LOOK TO END IN THE SOUTH CENTRAL SECTIONS BY 7 AM. WILL KEEP THE 20 TO 40 PERCENT CHANCES GOING FOR TONIGHT. SOME OF THE THUNDERSTORMS MAY BE CAPABLE OF SMALL HAIL TO DIME SIZE AND WIND GUSTS TO 40 OR 50 MPH. FOR SATURDAY THE WINDS WILL BE FROM THE NORTHWEST AT 10 TO 20 MPH AND HAVE REMOVED OR DECREASED CHANCES FOR THUNDERSTORMS TO LESS THAN 10 PERCENT. A MUCH DRIER AIRMASS WILL MOVE INTO WESTERN KANSAS BEHIND THE WIND SHIFT WITH MOSTLY SUNNY SKIES EXPECTED. OVERNIGHT LOWS WILL BE MILD IN THE LOW TO MID 40S, AND AROUND 50 IN PARTS OF SOUTH CENTRAL SECTIONS FROM PRATT TO MEDICINE LODGE. HIGHS ON SATURDAY WARM INTO THE LOW TO MID 70S. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 359 PM CDT FRI MAR 29 2013 TWO MAIN UPPER LEVEL FEATURES WILL HAVE A MAJOR IMPACT ON THE WEATHER ACROSS THE HIGH PLAINS BY SUNDAY NIGHT THROUGH NEXT WEEK. ONE STRONG UPPER LEVEL TROUGH WILL BE DROPPING SOUTHEASTWARD OUT OF CANADA INTO THE UPPER MIDWEST BY MONDAY. THIS WILL PUSH A COLD FRONT THROUGH WESTERN KANSAS BY EARLY MONDAY MORNING. ANOTHER UPPER LEVEL TROUGH WILL BE COMING ONSHORE INTO CALIFORNIA BY SUNDAY AND THEN WILL SLOWLY PROGRESS ACROSS THE SOUTHERN ROCKIES BY TUESDAY AND INTO THE SOUTHERN PLAINS BY WEDNESDAY AND THURSDAY. THE ECMWF AND GEM WERE GENERALLY ACCEPTED THROUGH EARLY TO MID NEXT WEEK AS THE NCEP MODELS WERE STILL TOO PROGRESSIVE WITH THE UPPER LEVEL TROUGH COMING ONSHORE. THE COLD FRONT ASSOCIATED WITH THE UPPER MIDWEST UPPER LEVEL TROUGH WILL PASS ACROSS WESTERN KANSAS EARLY MONDAY MORNING. IT WILL BE WARM AHEAD OF THE FRONT WITH HIGHS IN THE LOWER 70S SUNDAY. MUCH COOLER AIR WILL PUSH INTO SOUTHWEST KANSAS MONDAY WITH HIGHS ONLY IN THE LOWER TO MID 40S. THE HIGHS NEAR THE OKLAHOMA BORDER WILL PROBABLY BE IN THE MORNING AS THE FRONT PASSES. ON THE COLD SIDE OF THE FRONT, THERE MAY BE ENOUGH ISENTROPIC LIFT FOR A FEW RAIN SHOWERS SUNDAY NIGHT AND RAIN OR SNOW FOR MONDAY. BUT THIS DOES NOT LOOK LIKE A MAJOR PRECIPITATION EVENT. AS THE WESTERN TROUGH GRADUALLY MOVES ACROSS THE SOUTHERN ROCKIES BY TUESDAY, SOME LIGHT PRECIPITATION MAY LINGER, BUT THE COLD AIRMASS OVER THE PLAINS MAY BE DEEP ENOUGH BY THIS TIME TO SUPPRESS ANY RAIN OR SNOW TO THE SOUTH OVER TX/OK AND PERHAPS AS FAR NORTH AS EXTREME SOUTHERN KANSAS. BUT AGAIN, WE ARE NOT EXPECTING LARGE AMOUNTS OF PRECIPITATION. BY WEDNESDAY AND THURSDAY, THE UPPER LEVEL TROUGH WILL BE PASSING ACROSS OK/TX. BY THIS TIME, ANY LOW TO MID LEVEL BAROCLINICITY WILL BE GREATLY DIMINISHED SO THAT PRECIPITATION IS NOT EXPECTED ACROSS WESTERN KANSAS. BUT THIS TROUGH WILL DELAY THE ONSET OF ANY DOWNSLOPE WARMING SO THAT TEMPERATURES WOULD REMAIN ON THE COOL SIDE OR SLIGHTLY BELOW CLIMATOLOGY THROUGH THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 554 PM CDT FRI MAR 29 2013 THE ATMOSPHERE IS RATHER UNSTABLE OVER SOUTHWEST KANSAS, BUT UPPER LEVEL INSTABILITY IS WEAK. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AT HAYS AND GCK FROM ABOUT 02Z TO 05Z, BUT IT IS DOUBTFUL ANY THUNDERSTORM WILL BE DIRECTLY OVER ANY TERMINAL. HAVE WENT WITH VCTS FOR NOW, AND TAFS WILL NEED TO BE UPDATED IF ANY STORM APPROACHES THE EXACT LOCATION OF THE TAFS. AFTER 05Z, A LITTLE FOG MAY FORM, AND PLACED 4SM BR IN ALL THREE TAFS, IN CASE FOG DEVELOPS. && .PRELIMINARY POINT TEMPS/POPS... DDC 49 74 42 71 / 30 10 10 10 GCK 46 73 40 71 / 40 10 10 10 EHA 45 73 41 71 / 30 10 10 10 LBL 47 73 42 71 / 40 10 10 10 HYS 47 72 40 70 / 30 10 10 10 P28 51 75 45 72 / 40 10 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...FINCH AVIATION...BURKE
Hazardous weather outlook, Mar 29, 10:20 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 1020 AM CDT FRI MAR 29 2013 KSZ030-031-043>046-061>066-074>081-084>090-301230- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1020 AM CDT FRI MAR 29 2013 /920 AM MDT FRI MAR 29 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS AFTERNOON AND PERSISTING INTO THE EVENING HOURS. THIS ACTIVITY WILL INITIALLY DEVELOP NEAR THE COLORADO BORDER BY EARLY AFTERNOON AND THEN MOVE QUICKLY INTO CENTRAL KANSAS BY MID TO LATE EVENING. CONDITIONS DO NOT FAVOR DEVELOPMENT OF WIDESPREAD STRONG TO SEVERE THUNDERSTORMS FROM THIS EVENT. HOWEVER...HAIL UP TO DIME SIZE...THUNDERSTORM WIND GUSTS UP TO 40 TO 50 MPH AND DEADLY CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RAIN AND SNOW IS FORECAST ACROSS THE REGION LATE SUNDAY EVENING THROUGH MONDAY. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE SHOULD THIS OCCUR THIS EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC AWJ
In the hours before
Special weather statement, Mar 29, 6:21 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 621 PM CDT FRI MAR 29 2013 KSZ061-300000- HAMILTON- 521 PM MDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY... AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF COOLIDGE...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. RESIDENTS IN NORTHERN HAMILTON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3827 10204 3825 10156 3794 10169 3803 10205 TIME...MOT...LOC 2321Z 279DEG 12KT 3813 10196 JJOHNSON
Local storm report, Mar 29, 7:22 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 4 WNW SYRACUSE 38.00N 101.83W
03/29/2013 M0.88 INCH HAMILTON KS TRAINED SPOTTER
&&
BURKELocal storm report, Mar 29, 7:30 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 7 WSW SYRACUSE 37.94N 101.87W
03/29/2013 E0.75 INCH HAMILTON KS PUBLIC
&&
BURKESpecial weather statement, Mar 29, 7:49 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 749 PM CDT FRI MAR 29 2013 KSZ030-300130- TREGO- 749 PM CDT FRI MAR 29 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY... AT 747 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR VODA...MOVING EAST AT 15 MPH. SMALL HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3913 9962 3891 9961 3894 10014 3913 10014 TIME...MOT...LOC 0049Z 273DEG 12KT 3902 9997 12
Local storm report, Mar 29, 8:14 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT FRI MAR 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 13 N JOHNSON CITY 37.76N 101.77W
03/29/2013 E1.00 INCH HAMILTON KS LAW ENFORCEMENT
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 7:26 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 49 min |
| Mar 29, 7:49 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Mar 29, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Stanton | 43 min |
| Mar 29, 9:28 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 47 min |
| Mar 29, 10:53 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 67 min |
| Mar 29, 11:55 PM CDT | Special Weather Statement | DDC | Ellis, Trego | 50 min |
| Mar 30, 12:26 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 49 min |
| Mar 30, 12:52 AM CDT | Special Weather Statement | DDC | Ellis | 38 min |
| Mar 30, 1:03 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush, Trego | 42 min |
| Mar 30, 1:12 AM CDT | Severe Thunderstorm Warning | DDC | Ness, Pawnee, Rush | 48 min |
| Mar 30, 1:46 AM CDT | Special Weather Statement | DDC | Ness, Pawnee | 44 min |
| Mar 30, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 38 min |
| Mar 30, 2:35 AM CDT | Special Weather Statement | DDC | Edwards | 40 min |
| Mar 30, 4:45 AM CDT | Dense Fog Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 15 more | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.